Tennessee, 2003Tornadoes and Damaging Wind in Tennessee, May 5, 2003
May 5, 2003 · NWS OHX · 5 events in 3 counties and zones
3 tornado, 1 thunderstorm wind, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3.8 million
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at May 4, 8:15 PM CST, 4 hours 23 minutes earlier.
Area forecast discussion, May 4, 8:15 PM CST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
915 PM CDT SUN MAY 4 2003
SIGNIFICANT SEVERE WEATHER OUTBREAK EXPECTED IN MIDDLE TENNESSEE
OVERNIGHT AND INTO MONDAY MORNING, AS ATMOSPHERE DESTABILIZES AND
0-3 KM STORM RELATIVE HELICITIES APPROACH OBSCENE VALUES OF 600 M2/S2
TO 700 M2/S2. SPC HAS ALREADY EXTENDED THE MODERATE RISK AREA FOR
TONIGHT INTO WESTERN MIDDLE TENNESSEE, REACHING RIGHT UP TO THE
DAVIDSON OCUNTY LINE. A SLIGHT RISK COVERS THE REMAINDER OF OUR
FORECAST AREA OVERNIGHT.
TORNADO WATCH NUMBER 239, FOR NORTHWESTERN MIDDLE TENNESSEE,
IS IN EFFECT UNTIL 100 AM.
A NUMBER OF THUNDERSTORMS TO OUR WEST HAVE SHOWN SIGNIFICANT SIGNS
OF ROTATION, AND FORECASTERS AT MEMPHIS WFO HAVE BEEN SLINGING
TORNADO WARNINGS FOR THE LAST SEVERAL HOURS.
NIGHTTIME TORNADOES ARE A SERIOUS PROBLEM IN TENNESSEE, PARTLY DUE
TO THE DARKNESS AND PARTLY DUE TO THE LIMITED VIEWING DISTANCE
ALONG THE HORIZON. YOU ARE ADVISED TO REMAIN TUNED TO A RELIABLE
SOURCE OF WEATHER INFORMATION THROUGH THE NIGHT AND INTO MONDAY
MORNING, AS THE SEVERE WEATHER DEVELOPS IN MIDDLE TENNESSEE. IF
POSSIBLE, LEAVE A NOAA WEATHER RADIO IN ALERT MODE ON THE BEDSTAND
WHILE YOU SLEEP SO YOU WILL HEAR ANY WARNINGS AS SOON AS THEY ARE
ISSUED.
.BNA...NONE.
19
Hazardous weather outlook, May 4, 6:25 PM CST, 6 hours 13 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-051030-
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
725 PM CDT SUN MAY 4 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
A WARM FRONT WILL PUSH NORTHEASTWARD ACROSS MIDDLE TENNESSEE THIS
EVENING, ALLOWING MORE HUMID AIR TO SEEP INTO THE MID STATE. THIS
WILL FURTHER DESTABILIZE THE ENVIRONMENT, PROVIDING RIPE CONDITIONS
FOR THUNDERSTORMS TO DEVELOP. AMPLE LOW LEVEL WIND SHEAR SHIFTS THE
PRIMARY DANGER TOWARD DAMAGING WINDS AND EVEN ISOLATED TORNADOES. IN
ADDITION, THE STORM PREDICTION CENTER HAS PLACED ALL OF MIDDLE
TENNESSEE UNDER A SLIGHT RISK FOR SEVERE WEATHER TONIGHT, WITH A
MODERATE RISK COVERING THE WEST TENNESSEE UP TO THE TENNESSEE RIVER.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A SERIES OF DISTURBANCE MOVING OUT OF THE PLAINS WILL BRING SCATTERED
SHOWERS AND THUNDERSTORMS TO THE AREA MONDAY THROUGH THURSDAY. THERE
IS A SMALL CHANCE OF SEVERE WEATHER EACH OF THESE DAYS.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BECOME
NECESSARY DURING THE OVERNIGHT HOURS.
ROSE
In the hours before
Special weather statement, May 4, 8:25 PM CST, 4 hours 13 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-050830-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
925 PM CDT SUN MAY 4 2003
A SIGNIFICANT SEVERE WEATHER OUTBREAK IS EXPECTED IN MIDDLE
TENNESSEE LATE TONIGHT AND MONDAY MORNING. ISOLATED TORNADOES
ARE EXPECTED...ALONG WITH DAMAGING STRAIGHT LINE WINDS AND
HAIL. THE BIGGEST THREAT AREA THROUGH 400 AM CDT WILL BE IN
AREAS WEST OF INTERSTATE 65...INCLUDING CLARKSVILLE...DICKSON...
WAVERLY...LINDEN...CENTERVILLE...LAWRENCEBURG...AND
WAYNESBORO.
NIGHTTIME TORNADOES ARE A SERIOUS PROBLEM IN TENNESSEE...PARTLY
DUE TO THE DARKNESS AND PARTLY DUE TO THE LIMITED VIEWING DISTANCE
ALONG THE HORIZON. IN ADDITION...TENNESSEE TORNADOES ARE OFTEN
WRAPPED IN RAIN...MAKING THEM VERY DIFFICULT TO SEE. YOU ARE
ADVISED TO REMAIN TUNED TO A RELIABLE SOURCE OF WEATHER INFORMATION
THROUGH THE NIGHT AND INTO MONDAY MORNING, AS THE SEVERE WEATHER
DEVELOPS IN MIDDLE TENNESSEE. IF POSSIBLE, LEAVE A NOAA WEATHER
RADIO...IN ALERT MODE...ON THE BED STAND WHILE YOU SLEEP SO YOU WILL
HEAR ANY WARNINGS AS SOON AS THEY ARE ISSUED.
19
Local storm report, May 4, 10:19 PM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
1119 PM CDT SUN MAY 4 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1110 PM 10W DOVER TN TORNADO
05/04/03 STEWART TRAINED SPOTTER REPORTED
TORNADO REPORTED ON THE
GROUND NEAR PARIS LANDING
10 W DOVER
JLMLocal storm report, May 4, 10:46 PM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
1146 PM CDT SUN MAY 4 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1135 PM 8E DOVER TN TORNADO
05/04/03 STEWART LAW ENFORCEMENT REPORTED
TORNADO REPORTED ON THE
GROUND 8 MILES EAST OF
DOVER NEAR INDIAN MOUND.
JLMLocal storm report, May 4, 11:14 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1214 AM CDT MON MAY 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1155 AM 6 N CLARKSVILLE TN 1.00 IN HAIL
05/04/03 MONTGOMERY SPOTTER REPORTED QUARTER
SIZE HAIL NEAR THE KENTUCKY
BORDER.
JAOLocal storm report, May 4, 11:48 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
1248 AM CDT MON MAY 5 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1244 AM CLARKSVILLE TN 80 MPH TSTM WIND GUST
05/05/03 MONTGOMERY TRAINED SPOTTER REPORTED
70-80 MPH WIND IN DOWNTOWN
CLARKSVILLE WITH DEBRIS
1245 AM CLARKSVILLE TN 1.00 INCH HAIL
05/05/03 MONTGOMERY TRAINED SPOTTER REPORTED
QUARTER SIZE HAIL REPORTED
IN DOWNTOWN CLARKSVILLE
1253 AM 5S CLARKSVILLE TN WIND DAMAGE
05/05/03 MONTGOMERY TRAINED SPOTTER REPORTED
LARGE TREES BLOWN DOWN JUST
S OF CLARKSVILLE
1249 AM 5W CENTERVILLE TN WIND DAMAGE
05/05/03 HICKMAN TRAINED SPOTTER REPORTED
TREES BLOWN DOWN ON HWY 100
JUST WEST OF CENTERVILLE
1252 AM 3E CENTERVILLE TN 1.00 INCH HAIL
05/05/03 HICKMAN TRAINED SPOTTER REPORTED
QUARTER SIZE HAIL REPORTED
JUST EAST OF CENTERVILLE
JLMLocal storm report, May 5, 12:24 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
124 AM CDT MON MAY 5 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0115 AM 3N CENTERVILLE TN WIND DAMAGE
05/05/03 HICKMAN TRAINED SPOTTER REPORTED
TREES DOWN JUST N OF
CENTERVILLE IN HICKMAN
COUNTY
0115 AM 10S CLARKSVILLE TN WIND DAMAGE
05/05/03 MONTGOMERY TRAINED SPOTTER REPORTED
POWER LINES DOWN ON HOUSE
SOUTH OF CLARKSVILLE
0118 AM 10SE CENTERVILLE TN 60 mph MPH TSTM WIND GUST
05/05/03 HICKMAN TRAINED SPOTTER REPORTED
50-60 MPH WIND GUSTS IN
SHADY GROVE
0120 AM 2SE CROSS PLAINS TN TORNADO
05/05/03 ROBERTSON TRAINED SPOTTER REPORTED
TORNADO OBSERVED ON GROUND
BETWEEN CROSS PLAINS AND
WHITEHOUSE
0122 AM FAIRVIEW TN 70 MPH TSTM WIND GUST
05/05/03 WILLIAMSON TRAINED SPOTTER REPORTED
70 MPH WINDS IN FAIRVIEW
0130 AM 15NE CENTERVILLE TN TORNADO
05/05/03 HICKMAN TRAINED SPOTTER REPORTED
TORNADO ON GROUND NEAR
LYLES-BON AQUA
JLMEvent by event
3 tornado, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.
Tornado, Williamson
- When
- May 5, 12:38 AM CST to 12:45 AM CST
- Where
- Williamson County, 6 mi SSW of Franklin
- Rating
- F1
- Path length
- 4 mi
- Path width
- 100 yd
- Property damage
- $3.0 million
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.833, -86.933
85 homes were damaged, 2 barns were destroyed and 5 businesses were damaged.
Thunderstorm Wind, Williamson
- When
- May 5, 12:45 AM CST
- Where
- Williamson County, 7 mi SW of Fairview
- Measured
- 90 kt (104 mph) estimated gust
- Property damage
- $206,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.917, -87.200
A well built home was 75 percent destroyed by strong winds.
Lightning, Williamson
- When
- May 5, 12:50 AM CST
- Where
- Williamson County, 4 mi NW of Franklin
- Property damage
- $141,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.894, -86.899 (the zone’s center; the record gives no point)
Lightning struck and burned down a home. The house was completely destroyed on Shady Glen Ct., near Franklin.
Tornado, Rutherford
- When
- May 5, 1:30 AM CST
- Where
- Rutherford County, La Vergne
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 20 yd
- Reported by
- AMATEUR RADIO
- Coordinates
- 36.017, -86.583
Tornado was observed at the La Vergne Industrial Park, but no significant damage was reported.
Tornado, Cannon
- When
- May 5, 1:45 AM CST to 1:50 AM CST
- Where
- Cannon County, 3 mi NNW of Woodbury
- Rating
- F1
- Path length
- 3 mi
- Path width
- 100 yd
- Property damage
- $500,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.883, -86.100
EMA reported hundreds of trees were down from Highway 53 North and Big Hill Road and Pea Ridge. Many trees were twisted. Many utility poles were blown down around the county. Homes were damaged at Wilson Hollow and Pleasant Ridge. EMA estimated 60 homes had sustained wind damage. Schools were closed Monday and Tuesday because of many downed trees and flooding problems.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Georgia, May 5 to 11, 20032 deaths · 7 injured · $28 million · F1 · 163 events
- Tornadoes and Damaging Wind in Tennessee, May 5, 20032 injured · $100,000 · F3 · 4 events
- Tornadoes and Flash Flooding in Alabama, May 5 to 6, 2003$6.4 million · F1 · 45 events
- Flash Flood in Tennessee, May 5 to 6, 2003$12 million · 1 event
- Flash Flood in Tennessee, May 5 to 6, 2003$5.6 million · 1 event
- Tornado and Flash Flooding in Mississippi, May 5, 2003$820,000 · F0 · 37 events
- Flash Flood in Tennessee, May 5, 2003$3.9 million · 1 event
- Flash Flood in Tennessee, May 5 to 6, 2003$3.9 million · 1 event
- Flash Flood in Tennessee, May 5, 2003$3.6 million · 1 event
- Flash Flood in Tennessee, May 5, 2003$2.8 million · 1 event
- Flash Flood in Tennessee, May 5, 2003$2.8 million · 1 event
- Flash Flood in Tennessee, May 5, 2003$2.8 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357335, 5357338, 5357339, 5357336, 5357337.